Join 3,561 readers in helping fund MetaFilter (Hide)


Help me get rid of my back acne
January 30, 2012 9:09 PM   Subscribe

I had perfect skin until I learned I had a clotting disorder and had to stop using Nuvoring. Now in addition to regular outbreaks on my face, my back is constantly greasy and covered with acne. Is there anything I can do?

My back used to be my favorite feature - I am a strong, healthy 30 y/o woman with a muscular back. It is now constantly greasy and covered with white heads. Is there anything I can do? I can't take hormonal birth control, nuvoring, etc. because of the clotting disorder (I care about my acne, but not enough to jeopardize my health!).

I use retin-a on my face, seems to help a bit but I still have constant zits.

I really miss my Nuvoring - my skin was nearly perfect for months at a time! Any advice to reclaim my back?
posted by anonymous to Health & Fitness (12 answers total) 7 users marked this as a favorite
 
When did you stop using the Nuvaring? It may take a little while (a few months) for your body to readjust and get back to "normal" (did you have a problem with acne prior to using the Nuvaring?).

I suggest using just regular, fragrance-free soap on your face and body (I use liquid Neutrogena). Using acne cleanser actually worsens the problem for me.
posted by littlesq at 9:37 PM on January 30, 2012


See a dermatologist. They can work wonders.
posted by orange swan at 9:46 PM on January 30, 2012 [2 favorites]


Exfoliate with baking soda, change your sheets, drink water?
posted by runningwithscissors at 9:47 PM on January 30, 2012


Maybe try switching shampoos. I had the bright idea to try a color-depositing shampoo/conditioner and broke out all over my back, shoulders, and face. Once I switched to a sulfate-free shampoo, all the acne went away. I have no idea whether sulfates and/or silicones are the culprit (or whether it was the color-depositing compounds or something else altogether), but switching helped me tremendously. L'Oreal makes a good sulfate-free shampoo, FWIW.
posted by corey flood at 10:27 PM on January 30, 2012


This happened to me after I went off the pill--white heads all over my mid-back, popping up right before my period only to mostly die down again a week after. I went to the doctor, and she gave me a clindamycin foam that's helped. It also seems better when I shower immediately after working out, including using a loofah to scrub my back.
posted by PhoBWanKenobi at 10:29 PM on January 30, 2012


washing my face regularly with water only, no soap, has more or less permanently ended all problems with acne. perhaps a back scrubber with no soap might work on your back too?
posted by messiahwannabe at 12:12 AM on January 31, 2012


See a dermatologist.

I have a clotting disorder too (am on coumadin for life) and, like you, have acne trouble. If you're taking coumadin for clotting, your dosage can be adjusted to account for any antibiotics your dermatologist prescribes (I'm on minocycline, and it's worked wonders). If you aren't on coumadin, then it's even easier - your dermatologist will be able to prescribe a mixture of topicals and/or antibiotics that will help.
posted by Gori Girl at 1:12 AM on January 31, 2012


In addition to seeing a dermatologist: Make sure anything that comes into contact with the skin on your back is pristinely clean. Sheets, pajamas, camisoles - make sure you change the sheets often and wear a clean pajama top (or T-shirt or whatever you sleep in) every night, and a clean bra and underwear every day.
posted by Rosie M. Banks at 4:19 AM on January 31, 2012


When you see the dermatologist, ask about getting a sulfur soap. You can use it on both your back and face.
posted by punchtothehead at 5:09 AM on January 31, 2012


Vitamin A, simple cleansers and copious amounts of water worked for me. Whenever I do get a pimple, I use Clean & Clear Advantage Popped Pimple Relief Paste [most revolting product name ever, but it works for any blemish.]

I've never had trouble with body acne, but I might suggest staying away from traditional body washes (which can easily clog pores and create blemishes) and using one with Salicylic acid.
posted by oxfordcomma at 2:10 PM on January 31, 2012 [1 favorite]


For what it's worth, it took three months between when I stopped using the Nuvaring and when my skin stopped feeling like a giant grease ball and finally calmed down. I did not have the back issue, but my face had horrible break outs for that whole time and has only this month calmed down to where I have only had one pimple in the past two weeks. So if you only recently stopped using it, you might want to wait a couple months for things to calm down (or like everyone says, see a dermatologist).
posted by echo0720 at 5:32 PM on January 31, 2012


bacne is the bane of my existence. Retin-A is what i use on my back, although hard to reach. I did once use an oral acne medication that completely stopped the cysts, but if you're on HBC, that might not be an option for you.

My dermatologist did once give me a body wash, but it stained my sheets and towels so be sure to use only whites and wear white pjs if that's what's prescribed to you. I found it hard to sustain wearing and using only whites.
posted by vivzan at 6:27 PM on January 31, 2012


« Older A different "identify thi...   |  What is the name of this movie... Newer »
This thread is closed to new comments.